Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 14, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Mar 5, 2021, 3:25 PM HST for Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2021, 3:25 PM HST (01:25 UTC)
- Expired
- Mar 6, 2021, 3:21 AM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622 WHHW40 PHFO 060125 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 325 PM HST Fri Mar 5 2021 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF MOLOKAI MAUI AND THE BIG ISLAND... .A north swell is elevating surf heights along exposed north facing shores of the islands. With the swell larger over the eastern waters, a high surf advisory in effect for the eastern half of the state. HIZ012-013-017-019-020-025-061430- /O.NEW.PHFO.SU.Y.0014.210306T0125Z-210306T1600Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 325 PM HST Fri Mar 5 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Large breaking waves of 12 to 16 feet. * WHERE...North facing shores of Molokai, Maui, and Big Island. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Morrison
1 follow-up statement
329 WHHW40 PHFO 061321 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 321 AM HST Sat Mar 6 2021 HIZ012-013-017-019-020-025-061430- /O.CAN.PHFO.SU.Y.0014.000000T0000Z-210306T1600Z/ Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala-Big Island North and East- 321 AM HST Sat Mar 6 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf heights have fallen just below High Surf Advisory thresholds this morning. Thus the High Surf Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 5, 9:45 AM HST, 5 hours 40 minutes earlier.
Area forecast discussion, Mar 5, 9:45 AM HST, 5 hours 40 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 945 AM HST Fri Mar 5 2021 .SYNOPSIS... Breezy trade winds will prevail through the middle of next week as high pressure remains north of the islands. A somewhat wet trade wind weather pattern will persist, with windward portions of Kauai and Oahu seeing more shower activity through Saturday. An increase in showers, some heavy will spread from east to west over the state late Sunday and persist into early next week. && .DISCUSSION... A breezy and slightly unstable trade wind flow is producing wet conditions, especially on windward Oahu and Kauai. The trades are being driven by a 1034 mb surface high sitting about 1,000 miles northwest of Kauai. An upper-level trough creeping southward near Kauai is generating a swath of high clouds over much of the state and is producing slightly unstable conditions that have wiped out the inversion. A band of low-level moisture, remnants of a dissipated front, is draped across Kauai and Oahu this morning, and due to the instability, widespread windward showers on these islands are heavier than normal and will easily carry across leeward areas today. Low-level moisture decreases east of Oahu, though windward areas, especially on Maui County, will see active showers today. Little change is expected through Saturday. The surface high to the northwest will be absorbed by another high, but winds will remain breezy, with the strongest trades remaining along the band of low-level moisture that will slowly dissipate near Kauai and Oahu. As a result, expect these islands to continue to experience greater shower coverage. The upper level trough will settle over the islands, maintaining instability that will produce briefly heavy showers. Also, the shield of high clouds will gradually push south and east of the islands. Unsettled weather will likely develop for portions of the state late Sunday and could continue through the middle of next week. The GFS and ECMWF suggest that the upper-level trough will sharpen just west of the state and enhance moisture moving in on the trade wind flow. Unsettled weather could develop over the Big Island as early as Sunday afternoon then spread to Maui County Sunday night. Details become elusive for early next week due to subtle differences between the models, but wet trade wind weather could prevail into early next week. && .AVIATION... Moderate to locally breezy trade winds will continue to steer ragged bands of tropical showers toward windward slopes and coasts. A deep upper level trough pushing out of the Northeast Pacific and slowly passing over the islands will further enhance shower activity. Locally heavy downpours possible Oahu westward today and statewide tonight. Periods of MVFR CIG and VIS are to be expected, especially along north and east facing slopes and coasts. AIRMET Sierra is currently in effect for Kauai, Oahu, and Molokai. Conditions may spread to Maui and Windward Big Island tonight. Bands of high clouds streaming out of the south will limit daytime heating. Little cumulus development is expected over Big Island Interior today. Cloudy but VFR conditions should prevail across Maui and the Big Island through early evening. && .MARINE... The current Small Craft Advisory (SCA) includes most island waters due to combined seas above 10 feet and/or winds over 25 knots. Strengthening high pressure to the north will maintain trade winds at fresh to strong levels into next week. A north swell will elevate surf heights to near advisory levels into Saturday before slowly diminishing Sunday. This north swell may produces surges in north facing harbors, including Hilo and Kahului harbors. A bump in east shoreline surf will occur over the weekend as the trade wind swell increases. Surf will likely reach HSA levels along exposed east facing shores by Tuesday. Background south swells will provide small surf to south facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Wroe AVIATION...Bedal MARINE...Morrison
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:35 AM HST | Areal Flood Advisory | HFO | Kauai | 11 hr |
| Mar 6, 1:05 PM HST | Flash Flood Watch | HFO | Kauai | 15 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.